Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2001, 7:49 PM EDT for Jasper County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 18, 2001, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:05 PM EDT | Thunderstorm Wind 50 E | Ridgeland, SC | Several trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3012 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS52 KCHS 182349 SVRCHS SCC053-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 749 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JASPER COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 815 PM EDT. * AT 749 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF OLD HOUSE...OR ABOUT 8 MILES SOUTHEAST OF RIDGELAND...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3236 8111 3227 8101 3242 8083 3257 8087 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 18, 2:45 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 18 2001
S/WV MOVG THRU THE AREA HAS SPAWNED SCATTERED SHRA/TSRA MAINLY OVER
SC PTN OF CWA. BOTH ETA/AVN IN AGREEMENT THRU THIS EVE WITH MOST
ACTIVITY SHIFTING NE OF THE AREA BY EVE. MODELS SHOW MORE ENERGY AND
S/WVS COMING AROUND THE BASE OF THE TROF AND AFFECTING THE AREA FROM
LATE TNGT THRU SUN NIGHT/MON. IT WILL BE DIFFICULT TO TIME THESE
IMPULSES AND JUST PLAN ON GOING WITH CHC POPS FOR THE ENTIRE CWA
THRU MON. PLAN TO FCST LOWS TNGT NEAR OR JUST ABV MOS AS WINDS SHUD
STAY UP WITH LLVL JET MOVG THRU. PLAN ON GOING WITH HIGHS NR TO JUST
ABV GUID SUN. H8 TEMPS STILL AROUND 18 DEG C AND TEMPS ROSE VERY
QUICKLY THIS MORNING. SHUD BE SIMILAR ON SUN.
DEEP MOISTURE GETS SHOVED S OF THE AREA MON NGT/TUE BUT SFC CD FNT
REMAINS STALLED TO THE NW. WILL LIMIT POPS TUE TO SLGT CHC N AND CHC
S. MED RANGE MODELS NOT REALLY IN AGREEMENT ATTM. AVN/MRF SOLN TRIES
TO BRING CHANTAL N INTO THE NERN GULF...THEN SPLIT THE ENERGY AROUND
THE UPPER RIDGE. NOT MUCH FAITH IN THIS SOLN. MODELS DO HOWEVER
INDICATE A MEAN RIDGE POSN OVER THE SE THRU THE END OF THE WEEK AND
PLAN TO PLAY WED INTO THE WEEKEND WITH TEMPS WARMING TO ABV NORMAL
AGAIN AND CHC POPS EACH DAY MAINLY DURING THE AFTN/EVE HRS.
PREDICTED HIGH ASTRO TIDES THIS EVE ARE RIGHT AT SHALLOW COASTAL
FLOODING THRESHOLDS. TIDE GAUGES ACROSS THE AREA ARE SHOWING MINIMAL
DEPARTURES THRU MID AFTN. WILL HEADLINE APPROPRIATE PUBLIC AND
MARINE PRODUCTS WITH HEADER FOR POSS SHALLOW COASTAL FLOODING AROUND
HIGH TIDE THIS EVE.
CWF...CURRENT FCST STILL LOOKS TO BE ON TRACK. SW FLO GENLY IN THE
15 KT RANGE WL CONT THRU MON WITH CDFNT APCHG FM NW LATE IN THE DAY.
WINDS SLIGHTLY HIER AT NIGHT WITH SW NOCTURNAL SURGE.
FCSTID = 20
CHS 79 92 76 91 / 30 40 30 40
SAV 76 93 75 91 / 30 40 30 40
CHL 81 92 79 91 / 30 40 30 40
NBC 78 92 76 91 / 30 40 30 40
RBW 76 93 74 92 / 40 40 30 40
.CHS...
GA...SHALLOW COASTAL FLOODING POSSIBLE AROUND HIGH TIDE THIS EVE
GAZ117-119-139-141.
SC...SHALLOW COASTAL FLOODING POSSIBLE AROUND HIGH TIDE THIS EVE
SCZ047-050.
TJR/SRNearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.